Alert archive / West Virginia / Flash Flood Warnings in 2004

Flash Flood Warning 86, NWS Baltimore/Washington

September 28, 2004Grant County, Pendleton County, West Virginia

NWS Baltimore/Washington issued this flash flood warning at Sep 28, 2004, 10:13 AM EDT for Grant County, Pendleton County, West Virginia. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 28, 2004, 10:13 AM EDT (14:13 UTC)
Expired
Sep 28, 2004, 2:15 PM EDT
In force
4 hr
Issued by
NWS Baltimore/Washington
Area
Counties, with a storm outline in the text

Counties Grant County, WV, Pendleton County, WV

The radar

The Sterling radar (KLWX), 166 km from the middle of the area, began a volume at 14:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 2.2 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2004-09-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 386 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2004-09-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
386 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
460 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KLWX 281413
FFWLWX
WVC023-071-281815-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1013 AM EDT TUE SEP 28 2004

THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  GRANT COUNTY IN EASTERN WEST VIRGINIA
  PENDLETON COUNTY IN EASTERN WEST VIRGINIA

* UNTIL 215 PM EDT

* AT 1009 AM EDT...RADAR INDICATED AN AREA OF VERY HEAVY RAIN OVER   
  THE WARNED AREA. RADAR INDICATES THAT 2 TO 4 INCHES OF RAIN HAS    
  ALREADY FALLEN OVER THE WARNED AREA. ANOTHER 1 TO 2 INCHES WILL BE 
  POSSIBLE THROUGH EARLY AFTERNOON.

* SOME LOCATIONS THAT WILL CONTINUE TO BE AFFECTED BY THE HEAVY RAIN
  INCLUDE BAYARD AND UPPER TRACT.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT.

MOST FLASH FLOOD DEATHS OCCUR IN VEHICLES CARRIED AWAY BY RISING
WATER. DO NOT ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF
WATER COVERS THE ROADWAY.

NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT.
STAY AWAY FROM DRAINAGE DITCHES AND STORM DRAINS AS THEY CAN BECOME
DEADLY TORRENTS AFTER HEAVY RAIN. TO ESCAPE RISING WATER MOVE UP TO
HIGHER GROUND.

LAT...LON 3862 7968 3842 7927 3924 7901 3932 7937

$$
MANNING
1 follow-up statement
000 
WGUS71 KLWX 281915
FFSLWX
WVC023-071-282015-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
314 PM EDT TUE SEP 28 2004

...FLASH FLOOD WARNINGS HAVE EXPIRED FOR PENDLETON AND GRANT 
COUNTIES...

AT 315 PM...DOPPLER RADAR INDICATED THAT THE HEAVIEST RAIN HAS MOVED 
EAST OF GRANT AND PENDLETON COUNTIES. A FEW AREAS OF HIGH WATER 
REMAIN. HOWEVER...WATER LEVELS WILL CONTINUE TO RECEDE FOR THE 
REMAINDER OF THE AFTERNOON AND EVENING HOURS ON AREA CREEKS AND 
STREAMS. 

TURN AROUND DONT DROWN. NEVER DRIVE A VEHICLE INTO AREAS WHERE THE 
WATER COVERS THE ROADWAY. THE WATER MAY BE TOO DEEP TO ALLOW YOUR 
CAR TO CROSS SAFELY.

$$
MANNING

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Sep 28, 3:30 AM EDT, 6 hours 43 minutes earlier.

Area forecast discussion, Sep 28, 3:30 AM EDT, 6 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
330 AM EDT TUE SEP 28 2004

.SHORT TERM (TODAY AND TONIGHT)...
SHORT TERM FOCUS IS OBVIOUSLY ON THE REMNANTS OF TROPICAL CYCLONE
JEANNE...THE CENTER OF WHICH IS MOVING INTO THE SOUTHERN PORTION OF
NC AT 06Z. A COPIOUS AMOUNT OF TROPICAL MOISTURE IS ALREADY
STREAMING NORTHWARD INTO THE CWA...WITH AREAS OF LIGHT TO MODERATE
RAINFALL FALLING AT 06Z.

FORECAST CHALLENGE OF THE DAY IS SEVERAL-FOLD...AND REVOLVES AROUND
RAINFALL AMOUNTS...FLOOD POTENTIAL...AND SEVERE WEATHER POSSIBILITY.

IN SHORT...THE REMNANTS OF JEANNE WILL MOVE TO THE NORTHEAST WRT
TIME...MAKING IT NEAR THE LOWER CHESAPEAKE BAY TOWARD DAY/S
END...BEFORE BEING SWEPT OFFSHORE DURING THE EVENING AS IT MERGES
WITH A COLD FRONT. THE RAIN WILL EXPAND IN COVERAGE AND INCREASE IN
INTENSITY AS THE MORNING PROGRESSES. PER RADAR TRENDS AND HPC QPF
GUIDANCE...WILL ANTICIPATE THE AXIS OF HEAVIEST RAIN EXTENDING NORTH
ALONG AND WEST OF THE BLUE RIDGE. CURRENT FFA PRODUCT ENCOMPASSES
THE SHENANDOAH VALLEY...AND WILL EXPAND THIS NORTH TO THE PA BORDER
FOR 2 TO 3 INCHES WITH LOCALLY 4 INCHES AS UPSLOPE COMPONENT WILL
COME INTO PLAY. NO FFA FOR POINTS EAST OF THE BLUE RIDGE ATTM WITH
LESSER AMOUNTS EXPECTED...YET THE RAIN WILL COME DOWN HEAVY AT TIMES
FOR THIS AREA AS WELL.

ANOTHER ASPECT OF JEANNE WILL BE THE THREAT FOR SEVERE WEATHER. NEW
SPC GUIDANCE EXTENDS THE SLGT RISK FURTHER NORTH INTO THE SE CWA.
GIVEN THE ORIGIN OF THIS SYSTEM...AND AN ENVIRONMENT WHOSE SHEAR
WILL BE INCREASING...FEEL THAT IT IS PRUDENT TO INCLUDE MENTION OF
THUNDERSTORMS ACROSS ENTIRE CWA...WITH THE BEST OPPORTUNITY IN THE
SE CWA CONSIDERING POSITION OF LOW AND EXTRAPOLATING THE BREAKS SEEN
ON SATELLITE IMAGERY ACROSS EASTERN NC. SPS/HWO PRODUCTS WILL NOT
ONLY SPEAK ABOUT HEAVY RAIN HERE...BUT WILL INCLUDE THE MENTION OF
SEVERE WEATHER WITH ISOLATED TORNADOES.

CATEGORICAL POPS WILL DECREASE THIS EVENING...AS RAIN MOVES OFFSHORE
AND EVENTUALLY ENDS FROM WEST TO EAST DURING THE NIGHT.

&&

.AVIATION...CONDITIONS WILL CONTINUE TO DETERIORATE AS THE MORNING
PROGRESSES...AS RAIN FROM JEANNE MOVES NORTH. CONDITIONS WILL BECOME
IFR (IF THEY HAVE NOT ALREADY)...WITH LOCALIZED LIFR CONDITIONS IN
HEAVY RAIN...BEFORE IMPROVING DURING THE EVENING.

&&

.LONG TERM
(WEDNESDAY THROUGH MONDAY)...

MAIN CONCERN IN THE EXTENDED FORECAST REMAINS CENTERED AROUND A
FRONTAL BOUNDARY PROGGED TO MOVE THROUGH THE CWFA DURING THE LATTER
HALF OF THE WEEKEND.

SURFACE HIGH PRESSURE WILL BUILD IN BEHIND THE DEPARTING TROPICAL
SYSTEM ON WEDNESDAY. BOTH THE AVN AND ETA A TRYING TO BRING NORTH AN
INVERTED TROUGH OVER THE WESTERN PORTION OF THE CWFA ON THURSDAY AND
GENERATE LIGHT PRECIP. AT THIS TIME...WILL CONTINUE WITH THE
PREVIOUS TREND OF ZERO POPS AND INCREASE THE CLOUDINESS SLIGHTLY IN
THE SOUTHWEST.

FOR THE REMAINDER OF THE FORECAST...THE GFS HAS PUSHED BACK THE
ARRIVAL OF THE WEEKEND FRONTAL BOUNDARY. THE FRONT NOW LOOKS TO COME
THROUGH LATE SATURDAY/EARLY SUNDAY. HAVE PUSHED BACK POPS SLIGHTLY
AND LINGERED SOME 20 POPS FOR SUNDAY.

NO CHANGES TO TEMPS WERE MADE.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...FLOOD WATCH UNTIL 800 PM EDT MDZ002>004.
VA...FLOOD WATCH UNTIL 800 PM EDT VAZ027-028-030-031-040>042-051.
WV...FLOOD WATCH UNTIL 800 PM EDT WVZ048>053-055.
.MARINE...SCA TONIGHT AND WEDNESDAY ALL ZONES.
&&

SHORT TERM/AVIATION...PELOQUIN
LONG TERM/WATCHES...WOODS/LISTEMAA
Hazardous weather outlook, Sep 28, 4:50 AM EDT, 5 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
450 AM EDT TUE SEP 28 2004

MDZ002>004-VAZ021-025>031-036>042-050-051-WVZ048>055-281449-
ALBEMARLE VA-ALLEGANY MD-AUGUSTA VA-BERKELEY WV-CLARKE VA-
CULPEPER VA-FAUQUIER VA-FREDERICK VA-FREDERICK MD-GRANT WV-GREENE VA-
HAMPSHIRE WV-HARDY WV-HIGHLAND VA-JEFFERSON WV-LOUDOUN VA-MADISON VA-
MINERAL WV-MORGAN WV-NELSON VA-ORANGE VA-PAGE VA-PENDLETON WV-
RAPPAHANNOCK VA-ROCKINGHAM VA-SHENANDOAH VA-WARREN VA-WASHINGTON MD-
450 AM EDT TUE SEP 28 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND
CENTRAL VIRGINIA AND WASHINGTON DC.

.DAY ONE...
HEAVY RAINFALL IS EXPECTED TODAY AS THE REMNANTS OF JEANNE MOVE
NORTHEAST OVER SOUTHERN VIRGINIA. RAINFALL AMOUNTS OF TWO TO THREE
INCHES WITH LOCALLY HIGHER AMOUNTS ARE POSSIBLE ALONG AND WEST OF THE
BLUE RIDGE. A FLOOD WATCH IS IN EFFECT FOR THIS AREA THROUGH 8 PM.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION NOT ANTICIPATED AT THIS TIME...BUT RAINFALL
REPORTS WILL BE APPRECIATED.

DCZ001-MDZ005>007-009>011-013-014-016>018-VAZ052>057-281449-
ANNE ARUNDEL MD-ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-CALVERT MD-
CARROLL MD-CHARLES MD-DISTRICT OF COLUMBIA DC-FAIRFAX VA-HARFORD MD-
HOWARD MD-KING GEORGE VA-MONTGOMERY MD-NORTHERN BALTIMORE MD-
PRINCE GEORGES MD-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-
SOUTHERN BALTIMORE MD-SPOTSYLVANIA VA-ST. MARYS MD-STAFFORD VA-
450 AM EDT TUE SEP 28 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND
CENTRAL VIRGINIA AND WASHINGTON DC.

.DAY ONE...

THE REMNANTS OF TROPICAL DEPRESSION JEANNE WILL CONTINUE TO BRING
RAIN AND SCATTERED THUNDERSTORMS TO THE AREA TODAY. SOME OF THE
STORMS ALONG AND EAST OF A SPOTSYLVANIA TO ANNE ARUNDEL LINE WILL
HAVE THE POTENTIAL TO PRODUCE DAMAGING WINDS...LOCALLY HEAVY
RAINFALL...AND ISOLATED TORNADOES.

SHOULD SEVERE WEATHER OCCUR...THE MOST LIKELY TIMES WILL BE BETWEEN
11 AM AND 7 PM.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY.

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 28, 11:51 AM EDTFlash Flood WarningLWXHardy6 hr
Sep 28, 2:30 PM EDTFlash Flood WarningLWXBerkeley, Jefferson, Morgan3 hr
Sep 28, 2:36 PM EDTFlash Flood WarningLWXHampshire3 hr
Sep 28, 5:34 PM EDTFlash Flood WarningLWXBerkeley, Jefferson, Morgan3 hr
Sep 28, 5:45 PM EDTFlash Flood WarningLWXHardy3 hr

Nearby

Flash Flood Warnings in West Virginia, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.